Alert archive / Montana / Blizzard Warnings in 2018

Blizzard Warning 1, NWS Billings, MT

February 14, 2018Golden Valley County, Wheatland County, Montana

NWS Billings, MT issued this blizzard warning at Feb 14, 2018, 11:50 PM MST for Golden Valley County, Wheatland County, Montana. It was in force for 12 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 14, 2018, 11:50 PM MST (06:50 UTC)
Expired
Feb 15, 2018, 11:44 AM MST
In force
12 hr
Issued by
NWS Billings, MT

Counties Golden Valley County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 94 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 15, 6:00 AM MSTSNOW 2.55 S Ryegate, MT
Feb 15, 6:30 AM MSTSNOW 1.54 Sse Harlowton, MT
Feb 15, 7:00 AM MSTSNOW 2Ryegate, MT
Feb 15, 8:00 AM MSTSNOW 1.520 Nnw Lavina, MT
Feb 15, 8:31 AM MSTSNOW 18 Ssw Harlowton, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 6.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2018-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2018-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WWUS45 KBYZ 150650
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
1150 PM MST Wed Feb 14 2018

MTZ063-151900-
/O.UPG.KBYZ.WW.Y.0011.000000T0000Z-180215T1900Z/
/O.NEW.KBYZ.BZ.W.0001.180215T0650Z-180215T1900Z/
Judith Gap-
Including the locations of  Judith Gap
1150 PM MST Wed Feb 14 2018

...BLIZZARD WARNING IN EFFECT UNTIL NOON MST THURSDAY...

* WHAT...Blizzard conditions occurring with near zero visibility
  at times in blowing and drifting snowfall. Travel will be very
  dangerous to impossible through most of the night. 

* WHERE...Judith Gap.

* WHEN...Until noon MST Thursday.

* ADDITIONAL DETAILS...Winds gusting as high to around 40 mph will
  cause whiteout conditions in blowing snow through the night. 
  Significant drifting of the snow is likely. Conditions are 
  expected to slowly improve Thursday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please check the latest road reports as road closures are likely.
If you get stranded, stay with your vehicle.


For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ030-034-035-038>041-057-058-064-065-WYZ099-160100-
/O.CON.KBYZ.WW.Y.0011.000000T0000Z-180216T0100Z/
Treasure-Northern Stillwater-Yellowstone-Southern Big Horn-
Eastern Carbon-Northern Park-Northern Sweet Grass-
Northern Big Horn-Southern Rosebud-Paradise Valley-
Livingston Area-Sheridan Foothills-
Including the locations of  Hysham, Bighorn, Columbus, Absarokee,
Park City, Rapelje, Billings, Laurel, Huntley, Pompeys Pillar, 
Custer, Broadview, Lodge Grass, Pryor, Wyola, Bridger, Joliet, 
Fromberg, Belfry, Warren, Clyde Park, Wilsall, Big Timber, 
Melville, Hardin, Crow Agency, Busby, Lame Deer, Ashland, Birney,
Emigrant, Livingston, Springdale, Sheridan, Dayton, Ranchester, 
Big Horn, and Story
1150 PM MST Wed Feb 14 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST
THURSDAY...

* WHAT...Snow and blowing snow. Plan on slippery road conditions
  along with poor visibilities. Total snow accumulations will
  range from 2 to 5 inches.

* WHERE...Northern Park county.

* WHEN...Until 6 PM MST Thursday.

* ADDITIONAL DETAILS...North winds gusting 15 to 30 mph will 
  cause areas of blowing and drifting snow along with reduced 
  visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. 

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ056-066-160100-
/O.CON.KBYZ.WW.Y.0011.180215T0700Z-180216T0100Z/
Red Lodge Foothills-Beartooth Foothills-
Including the locations of  Red Lodge, Roberts, Roscoe, Fishtail,
McLeod, and Nye
1150 PM MST Wed Feb 14 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST
THURSDAY...

* WHAT...Snow accumulations of 3 to 6 inches are expected with 
  locally higher amounts possible.

* WHERE...Red Lodge Foothills and Beartooth Foothills.

* WHEN...From midnight tonight to 6 PM MST Thursday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times along with slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving. 

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ028-029-031-042-151900-
/O.CON.KBYZ.WW.Y.0011.000000T0000Z-180215T1900Z/
Southern Wheatland-Musselshell-Northern Rosebud-Golden Valley-
Including the locations of  Harlowton, Twodot, Shawmut, Roundup, 
Melstone, Musselshell, Colstrip, Forsyth, Ingomar, Angela, 
Ryegate, and Lavina
1150 PM MST Wed Feb 14 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST
THURSDAY...

* WHAT...Snow and blowing snow. Plan on slippery road conditions 
  along with poor visibilities. Total snow accumulations of 1 to 
  3 inches are expected.

* WHERE...Southern Wheatland, Musselshell, Northern Rosebud, 
  Golden Valley and Judith Gap counties.

* WHEN...Until noon MST Thursday.

* ADDITIONAL DETAILS...North winds gusting 20 to 35 mph will cause
  areas of blowing and drifting snow along with reduced 
  visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. 

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$
3 follow-up statements
177 
WWUS45 KBYZ 150948
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
248 AM MST Thu Feb 15 2018

MTZ063-151900-
/O.CON.KBYZ.BZ.W.0001.000000T0000Z-180215T1900Z/
Judith Gap-
Including the locations of  Judith Gap
248 AM MST Thu Feb 15 2018

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Blizzard conditions occurring with near zero visibility 
  at times in blowing and drifting snowfall. Travel will be very 
  dangerous to impossible through most of the night.

* WHERE...Judith Gap.

* WHEN...Until noon MST Thursday.

* ADDITIONAL DETAILS...Winds gusting as high as 40 mph will cause
  whiteout conditions in blowing snow through the night. 
  Significant drifting of snow is likely. Conditions are expected 
  to slowly improve after 5 AM this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Road closures have been reported. Do not travel. If you do get
caught stranded, stay with your vehicle.

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ036-037-160100-
/O.EXA.KBYZ.WW.Y.0011.000000T0000Z-180216T0100Z/
Powder River-Carter-
Including the locations of  Broadus, Biddle, Powderville, 
Sonnette, Ekalaka, Alzada, Hammond, and Belltower
248 AM MST Thu Feb 15 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WHAT...Snow and blowing snow. Rural roads may become difficult
  to travel due to blowing and drifting snow. Plan on slippery
  road conditions along with poor visibilities. Total snow
  accumulations will range from 2 to 4 inches. 

* WHERE...Powder River and Carter.

* WHEN...Until 6 PM MST Thursday.

* ADDITIONAL DETAILS...North winds gusting to 15 to 30 mph will 
  cause areas of blowing and drifting snow along with reduced 
  visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel difficulties should be expected. Be prepared for snow 
covered roads and limited visibilities, and use caution while 
driving. 

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ030-034-035-038>041-057-058-064-065-WYZ099-160100-
/O.CON.KBYZ.WW.Y.0011.000000T0000Z-180216T0100Z/
Treasure-Northern Stillwater-Yellowstone-Southern Big Horn-
Eastern Carbon-Northern Park-Northern Sweet Grass-
Northern Big Horn-Southern Rosebud-Paradise Valley-
Livingston Area-Sheridan Foothills-
Including the locations of  Hysham, Bighorn, Columbus, Absarokee,
Park City, Rapelje, Billings, Laurel, Huntley, Pompeys Pillar, 
Custer, Broadview, Lodge Grass, Pryor, Wyola, Bridger, Joliet, 
Fromberg, Belfry, Warren, Clyde Park, Wilsall, Big Timber, 
Melville, Hardin, Crow Agency, Busby, Lame Deer, Ashland, Birney,
Emigrant, Livingston, Springdale, Sheridan, Dayton, Ranchester, 
Big Horn, and Story
248 AM MST Thu Feb 15 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WHAT...Snow and blowing snow. Plan on snow covered and slippery
  road conditions along with poor visibilities. Total snow 
  accumulations will range from 1 to 3 inches in the Paradise 
  Valley, and 3 to 6 inches elsewhere. 

* WHERE...Portions of south central and southeast Montana, and
  north central Wyoming.  

* WHEN...Until 6 PM MST Thursday.

* ADDITIONAL DETAILS...North winds gusting to 15 to 30 mph will
  cause areas of blowing and drifting snow along with reduced
  visibilities. Plan on a slow morning commute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. 

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ056-066-160100-
/O.CON.KBYZ.WW.Y.0011.000000T0000Z-180216T0100Z/
Red Lodge Foothills-Beartooth Foothills-
Including the locations of  Red Lodge, Roberts, Roscoe, Fishtail,
McLeod, and Nye
248 AM MST Thu Feb 15 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WHAT...Snow accumulations of 3 to 6 inches are expected with 
  locally higher amounts possible.

* WHERE...Red Lodge Foothills and Beartooth Foothills.

* WHEN...Until 6 PM MST Thursday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times along with slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving. 

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ028-029-031-042-151900-
/O.CON.KBYZ.WW.Y.0011.000000T0000Z-180215T1900Z/
Southern Wheatland-Musselshell-Northern Rosebud-Golden Valley-
Including the locations of  Harlowton, Twodot, Shawmut, Roundup, 
Melstone, Musselshell, Colstrip, Forsyth, Ingomar, Angela, 
Ryegate, and Lavina
248 AM MST Thu Feb 15 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST
TODAY...

* WHAT...Snow and blowing snow. Plan on slippery road conditions 
  along with poor visibilities. Total snow accumulations of 1 to 
  3 inches are expected.

* WHERE...Southern Wheatland, Musselshell, Northern Rosebud, 
  Golden Valley and Judith Gap counties.

* WHEN...Until noon MST Thursday.

* ADDITIONAL DETAILS...North winds gusting 20 to 30 mph will 
  cause areas of blowing and drifting snow along with reduced 
  visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for snow covered roads and limited visibilities, and 
use caution while driving. 

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$
821 
WWUS45 KBYZ 151638
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
938 AM MST Thu Feb 15 2018

MTZ063-151900-
/O.CON.KBYZ.BZ.W.0001.000000T0000Z-180215T1900Z/
Judith Gap-
Including the locations of  Judith Gap
938 AM MST Thu Feb 15 2018

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Blizzard conditions at times. Travel will be very
  dangerous to impossible for some areas. 

* WHERE...Judith Gap.

* WHEN...Until noon MST today.

* ADDITIONAL DETAILS...Winds gusting as high as 30 mph will 
  cause whiteout conditions in blowing snow. Significant 
  drifting of the snow is likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you.  If you get
stranded, stay with your vehicle. 

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ030-034-035-038>041-057-058-064-065-WYZ099-160100-
/O.CON.KBYZ.WW.Y.0011.000000T0000Z-180216T0100Z/
Treasure-Northern Stillwater-Yellowstone-Southern Big Horn-
Eastern Carbon-Northern Park-Northern Sweet Grass-
Northern Big Horn-Southern Rosebud-Paradise Valley-
Livingston Area-Sheridan Foothills-
Including the locations of  Hysham, Bighorn, Columbus, Absarokee,
Park City, Rapelje, Billings, Laurel, Huntley, Pompeys Pillar, 
Custer, Broadview, Lodge Grass, Pryor, Wyola, Bridger, Joliet, 
Fromberg, Belfry, Warren, Clyde Park, Wilsall, Big Timber, 
Melville, Hardin, Crow Agency, Busby, Lame Deer, Ashland, Birney,
Emigrant, Livingston, Springdale, Sheridan, Dayton, Ranchester, 
Big Horn, and Story
938 AM MST Thu Feb 15 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WHAT...Snow and blowing snow occurring. Plan on slippery road
  conditions. In addition, areas of poor visibility are expected.
  Additional snow accumulations of up to one inch are expected.

* WHERE...Portions of North Central Wyoming and South Central 
  and Southeast Montana.

* WHEN...Until 6 PM MST this evening.

* ADDITIONAL DETAILS...Gusty winds will cause areas of blowing and
  drifting snow in open areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. 

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ056-066-160100-
/O.CON.KBYZ.WW.Y.0011.000000T0000Z-180216T0100Z/
Red Lodge Foothills-Beartooth Foothills-
Including the locations of  Red Lodge, Roberts, Roscoe, Fishtail,
McLeod, and Nye
938 AM MST Thu Feb 15 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WHAT...Snow occurring. Plan on slippery road conditions.
  Additional snow accumulations of up to 2 inches are expected.

* WHERE...Red Lodge Foothills and Beartooth Foothills.

* WHEN...Until 6 PM MST this evening.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving. 

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ028-029-031-042-151900-
/O.CON.KBYZ.WW.Y.0011.000000T0000Z-180215T1900Z/
Southern Wheatland-Musselshell-Northern Rosebud-Golden Valley-
Including the locations of  Harlowton, Twodot, Shawmut, Roundup, 
Melstone, Musselshell, Colstrip, Forsyth, Ingomar, Angela, 
Ryegate, and Lavina
938 AM MST Thu Feb 15 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST
TODAY...

* WHAT...Snow and blowing snow occurring. Plan on slippery road
  conditions. Little additional snow accumulation expected. 

* WHERE...Southern Wheatland, Musselshell, Northern Rosebud and 
  Golden Valley.

* WHEN...Until noon MST today.

* ADDITIONAL DETAILS...Winds gusting as high as 30 mph will 
  cause areas of blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. 

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ036-037-160100-
/O.CON.KBYZ.WW.Y.0011.000000T0000Z-180216T0100Z/
Powder River-Carter-
Including the locations of  Broadus, Biddle, Powderville, 
Sonnette, Ekalaka, Alzada, Hammond, and Belltower
938 AM MST Thu Feb 15 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WHAT...Snow and blowing snow occurring. Plan on slippery road
  conditions. In addition, areas of poor visibility are expected.
  Additional snow accumulations of 1 to 3 inches are expected.

* WHERE...Powder River and Carter.

* WHEN...Until 6 PM MST this evening.

* ADDITIONAL DETAILS...Winds gusting as high as 30 mph will 
  cause areas of blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. 

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$
040 
WWUS45 KBYZ 151844
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
1144 AM MST Thu Feb 15 2018

MTZ063-151945-
/O.CAN.KBYZ.BZ.W.0001.000000T0000Z-180215T1900Z/
Judith Gap-
1144 AM MST Thu Feb 15 2018

...BLIZZARD WARNING IS CANCELLED...

Strong gusty winds have decreased and visibilities have increased
across the area. Although some light snow may continue at times 
today, only minor accumulations are be expected.


$$

MTZ030-034-035-039>041-056-057-064>066-151945-
/O.CAN.KBYZ.WW.Y.0011.000000T0000Z-180216T0100Z/
Treasure-Northern Stillwater-Yellowstone-Eastern Carbon-
Northern Park-Northern Sweet Grass-Red Lodge Foothills-
Northern Big Horn-Paradise Valley-Livingston Area-
Beartooth Foothills-
1144 AM MST Thu Feb 15 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

Winds and snow have decreased across the area. Although some light
snow will continue at times, any additional accumulations are
expected to be minor. 

$$

MTZ028-029-031-042-151945-
/O.CAN.KBYZ.WW.Y.0011.000000T0000Z-180215T1900Z/
Southern Wheatland-Musselshell-Northern Rosebud-Golden Valley-
1144 AM MST Thu Feb 15 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

Winds and snow have decreased across the area. Although some light
snow will continue at times, any additional accumulations are
expected to be minor. 

$$

MTZ038-058-WYZ099-160100-
/O.CON.KBYZ.WW.Y.0011.000000T0000Z-180216T0100Z/
Southern Big Horn-Southern Rosebud-Sheridan Foothills-
Including the locations of  Lodge Grass, Pryor, Wyola, Lame Deer,
Ashland, Birney, Sheridan, Dayton, Ranchester, Big Horn, 
and Story
1144 AM MST Thu Feb 15 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WHAT...Gusty winds resulting in blowing and drifting snow will
  continue into this afternoon. Light snow will continue at times,
  but additional accumulations are expected to be minor. 

* WHERE...In Wyoming, Sheridan Foothills. In Montana, Southern 
  Big Horn and Southern Rosebud.

* WHEN...Until 6 PM MST this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for blowing snow means that
visibilities will be limited due to strong winds blowing snow
around. Use caution when traveling, especially in open areas. 

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ036-037-160100-
/O.CON.KBYZ.WW.Y.0011.000000T0000Z-180216T0100Z/
Powder River-Carter-
Including the locations of  Broadus, Biddle, Powderville, 
Sonnette, Ekalaka, Alzada, Hammond, and Belltower
1144 AM MST Thu Feb 15 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WHAT...Gusty winds resulting in blowing and drifting snow will
  continue into this afternoon. Light snow will continue at times,
  but additional accumulations are expected to be minor. 

* WHERE...Powder River and Carter.

* WHEN...Until 6 PM MST this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for blowing snow means periods of
blowing snow will cause primarily travel difficulties. Be
prepared for snow covered roads and limited visibilities, and use
caution while driving. 

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this blizzard warning went out at Feb 14, 8:40 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 14, 8:40 PM MST, 3 hours 10 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
840 PM MST Wed Feb 14 2018

.UPDATE...
Forecast on track pretty well. Arctic boundary moving in slightly
faster than previous solutions would indicate. Radar filling in
across central and western zones, so adjusted PoPs for this
evening to hit PoPs a little harder. Abundant instability
available with this system as evidenced by regional radar mosaics,
so decided to add northern Park county to the Advisory. Also
adjusted up the start time of the Advisory based on radar trends.
TWH

&&

.SHORT TERM...valid for Thu and Fri...

Mild afternoon today before the next arctic front arrives this
evening and overnight. Winds continue to flirt with advisory
levels for the Livingston and Nye areas so the wind advisory was
extended late this morning until 6pm this evening. However, all
guidance shows these winds to be backing off within the next 2 or
3 hours.

The next arctic front will begin to move through the western and
northern areas from Livingston to Judith gap by mid-evening, the
central areas around midnight with far southeast Montana around 2
am. High temperatures for Thursday will actually be reached during
the overnight hours tonight. Temperatures will go from the 30s
and lower 40s this evening to single digits and teens by daybreak
Thursday with readings remaining fairly stationary throughout the
day.

Winds will become northerly and gusty along and behind the front
through most of Thursday. Models are in decent agreement with
placement of qpf across the area but differ somewhat with amounts.
General consensus looks to be about 2-3 inches across most of the
forecast area with two exceptions. First, most areas north and
east of Yellowstone County where closer to 2 inches may be common,
and second, along the Beartooth/Absaroka Foothills from Red Lodge
to Nye where 3-5 inches will be likely. The foothills area will
need to be watched as the event unfolds as higher amounts are
possible. As a result, we will issue a winter weather advisory for
snow and blowing snow for the northern areas from mid evening
through noon tomorrow and a winter weather advisory for snow for
most of the remainder of the area from midnight tonight through
the day tomorrow. The snow is expected to decrease fairly quickly
from north to south during the afternoon Thursday.

Friday will see a return to a westerly surface flow and downslope
component along with some rising 500mb heights. This will allow
temperatures to warm back up into the upper 20s to lower 30s.
Models bring another fast, although weaker, system within a
northwest flow aloft across the forecast area Friday night. This
will bring another chance for snow. But at this time, amounts look
to be fairly light.

**A note of caution, road surface temperatures may be close to
 freezing or slightly above with the onset of the snow tonight.
 Quickly dropping temperatures may cause wet road surfaces to
 quickly freeze so the Thursday morning commute may be
 hazardous.** Hooley

.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...

Extended forecast remains similar to previous extended forecast.
Models have come into better agreement with the system that will
affect the region Saturday night into Tuesday, however, there are
differences in the amounts and placement of QPF, which lends
uncertainty to the snow amounts.

A Pacific jet will be positioned NW to SE over the area on
Saturday. The jet will eventually become oriented SW to NE as it
shifts S through the area on the front side of a trough through
Sunday. NW flow will be over the area on Sat. with some energy
lingering in the flow from the Friday night system. Vorticity and
moisture will move out of the trough in the Pacific NW, and affect
the area Sat. afternoon. Thus kept a low chance of snow over much
of the area Sat. morning, then had snow moving in from the W Sat.
afternoon. Snow amounts will be very light and Sat. will be the
warmest day of the period with highs in the 20s to mid 30s. More
energy from the trough will cross the area Sat. night, accompanied
by good moisture. Precipitable waters will average around /.30/
inches based on GEFS plumes. While there is no 700 mb low, a
surface low will move into WY, and surface to 850 mb winds will
turn upslope from a NE direction. These factors will bring
accumulating snow to the area, with the highest chances from KBIL
W. The model QPF amounts did differ during this period, but at
least several inches of snow do appear likely from KBIL W. Area
will be under WSW flow on Sun. and upslope flow will continue
with the differing QPF amounts. Had highest PoPs in the upslope
areas. Temperatures will be in the teens and 20s.

The trough will pivot eastward through the area Monday through
Tuesday and chances for snow will decrease gradually. Highs will
range from the single digits E to the 20s W. The weather looks
drier for the rest of the period with slightly warmer conditions
for Wednesday. Arthur

&&

.AVIATION...

Scattered snow showers over southern MT this evening should
become more widespread overnight with IFR/MVFR cigs and vis
developing at all terminals over S MT/N WY after midnight. These
low cigs/vis will persist through at least 18z Thursday with snow
expected. Mountain obscurations will occur through the period.
Dobbs/RMS

&&

.PRELIMINARY POINT TEMP/POPS...

    Thu     Fri     Sat     Sun     Mon     Tue     Wed
-----------------------------------------------------------
BIL 012/016 003/034 018/032 012/021 904/016 904/020 003/026
    88/S    02/S    62/S    64/S    53/S    22/S    01/B
LVM 014/020 009/033 022/034 018/025 003/019 000/026 009/029
    77/S    14/S    64/S    75/S    43/S    22/S    12/S
HDN 010/016 904/033 014/030 009/019 905/014 907/016 901/024
    88/S    01/B    63/S    54/S    44/S    22/S    01/B
MLS 007/011 905/028 012/023 006/013 908/006 912/009 908/018
    76/S    01/E    42/S    43/S    43/S    22/S    01/U
4BQ 012/015 905/032 015/028 011/021 905/012 906/015 904/023
    88/S    00/B    43/S    44/S    44/S    33/S    01/U
BHK 006/010 905/028 011/022 005/014 908/006 912/010 908/019
    66/S    01/B    32/S    44/S    43/S    22/S    01/U
SHR 014/017 903/032 014/030 012/022 905/013 906/018 902/026
    88/S    01/B    43/S    45/S    43/S    22/S    01/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until noon MST Thursday FOR
      ZONES 28-29-31-42-63.
     Winter Weather Advisory in effect until 6 PM MST Thursday FOR
      ZONES 30-34-35-38>41-57-58-64-65.
     Winter Weather Advisory in effect from midnight tonight to 6
      PM MST Thursday FOR ZONES 56-66.
WY...Winter Weather Advisory in effect until 6 PM MST Thursday FOR
      ZONE 99.

&&

weather.gov/billings
Hazardous weather outlook, Feb 14, 2:28 AM MST, 21 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
228 AM MST Wed Feb 14 2018

MTZ028>042-056>058-063>068-WYZ098-099-150930-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
228 AM MST Wed Feb 14 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Accumulating snow.

* WHERE...South central Montana, southeast Montana and north
  central Wyoming.

* WHEN...Late this evening through Thursday afternoon. Heaviest
  snow overnight and early Thursday morning.

* ADDITIONAL DETAILS...Snow accumulations of at least 2 to 4 inches
  will bring some travel impacts to the area beginning late this
  evening into Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 3:14 PM MSTWind AdvisoryBYZPark, Stillwater, Sweet Grass27 hr

Nearby

Blizzard Warnings in Montana, 2018Every blizzard warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.